A Guide To Lower Extremity Cutaneous Manifestations In Patients With HIV Infections

Start Page:
Author(s): 
Robert G. Smith, DPM, MSc, RPh, CPed

   The development of HIV-related disease has changed dramatically since the introduction of highly active antiretroviral therapy (HAART) into clinical practice. Since the use of protease inhibitors became widespread, physicians have seen a 30 to 50 percent reduction in Kaposi's sarcoma. The results of recent studies indicate that HAART may be a useful alternative both to immune response modifiers during less aggressive stages of Kaposi’s sarcoma and to systemic cytotoxic drugs in the long-term maintenance therapy of advanced Kaposi’s sarcoma.

   Bower and colleagues recently published a prospective cohort study that evaluated the clinical outcomes of patients with histologically confirmed AIDS-related Kaposi’s sarcoma who have been diagnosed since the introduction of HARRT.20 With this prospective investigation, researchers found a high success rate of HAART in a large cohort of AIDS-related Kaposi’s sarcoma patients over a prolonged period of follow-up.

   The use of HARRT therapy for Kaposi’s sarcoma is geared to help control symptoms, reduce edema, eliminate pain and clear lesions. However, the prevailing sentiment is these therapies are not curative. If treatment is necessary, treating physicians commonly use radiation and systemic alpha-interferon or chemotherapy.

When Allergic Contact Dermatitis Occurs

   Contact dermatitis is exceedingly common in the U.S. It is one of the top ten causes for patient visits to their primary care physicians.21 Shoe dermatitis is a common type of contact dermatitis. Shoe dermatitis is caused by contact of the foot with shoes or the chemicals used during the manufacturing and finishing of shoes. Rubber remains a common cause of shoe dermatitis, especially with such preservative antioxidants as monobenzyl-hydroquinone.

   Once you have confirmed the diagnosis of shoe dermatitis, treatment management goals include alleviation of pruritus and resolving inflammation.

   Curr and Nixon describe a 41-year-old HIV-positive man, who presented with a two-month history of a generalized pruritic rash, which had started on his feet.22 Using patch testing, the authors diagnosed allergic contact dermatitis to the textile dye basic red 46, which was likely present in the patient’s dark-blue-colored socks. They achieved complete resolution of his symptoms with avoidance of these socks, a topical steroid ointment and emollient cream.

What About Cutaneous Manifestations Caused By Medications For HIV?

   Luther and Glesby published a summary that looked at a significant number of patients with skin pathology, some of which can be attributed directly or indirectly to antiretroviral therapy.23 This published report recounts that non-nucleoside reverse transcriptase inhibitors exhibit a class effect with regard to skin adverse manifestation and the spectrum of disease can vary from mild morbilliform rash to Stevens-Johnson Syndrome.2,3,23 Also bear in mind that some protease inhibitors have been implicated in causing rash while indinavir causes retinoid-like manifestations such as paronychia, ingrown toenails, alopecia and curling of straight hair.3,23

   Zidouvudine has become one of the standard medications used in HARRT therapy for patients with AIDS and for those with asymptomatic HIV infection. One of the interesting side effects of using zidovudine is alterations in nail pigmentation, which occur primarily in African-American patients. Rahav and Maayan describe a case report of progressive pigmentation of both fingernails and toenails in a Caucasian patient.24

   The degree of hyperpigmentation of the nails and skin is related to the dosage of azidothymidine (AZT). Patients note a decrease in hyperpigmentation when the dose is decreased and the pigmentation clears if the drug is discontinued. This hyperpigmentation appears to be related to increased melanogenesis in the areas of hyperpigmentation and not drug deposition.

image description image description


Anonymoussays: December 5, 2009 at 8:05 pm

Great Job by Podiatry Today :)

Reply to this comment »
Anonymoussays: December 10, 2009 at 4:46 pm

This article is a great reference. It would be nice to see more from this author. I noticed this author is not on your editorial board. Why Not ?

Nice job

Reply to this comment »

Post new comment

  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

More information about formatting options

Image CAPTCHA
Enter the characters shown in the image.